Chloroquine-induced bull’s eye maculopathy in rheumatoid arthritis: related to disease duration?
Rent the article at a discountRent now
* Final gross prices may vary according to local VAT.Get Access
Chloroquine diphosphate has been used in the treatment of various rheumatic diseases, including rheumatoid arthritis. The most important of its side effects is retinopathy. If not diagnosed early, this lesion can evolve into irreversible bull’s eye maculopathy and visual loss. The aim of this study was to define the outcome of chloroquine-induced maculopathy after cessation of chloroquine therapy and also to identify the risk factors involved in case of retinopathy evolution. The design of this cohort study was longitudinal and retrospective. Over the period spanning 2000 to 2005, out of 607 medical records of patients with rheumatoid arthritis followed in our Division of Rheumatology, 27 had been diagnosed with chloroquine-induced maculopathy through clinical funduscopy with pupil dilation. In all cases, there was immediate chloroquine intake cessation. After a mean time of 5 years, 16 of these patients were available for follow-up and underwent a new ophthalmologic evaluation by funduscopy, using biomicroscopy and angiofluorescein when necessary. Sequelae maculopathy were reconfirmed in all 16 cases, but progression to advanced stage (bull’s eye maculopathy) was found in half of the cohort, even though chloroquine had been suspended. All patients complained of visual alterations, but without progression. Comparison between patient groups with and without bull’s eye maculopathy revealed a statistically significant longer rheumatoid arthritis disease history in the former group. Also, the bull’s eye group had higher dose intakes of chloroquine and over a longer period compared to the other group, but not statistically significant. This study corroborates the progression of maculopathy even after cessation of chloroquine intake, pointing out the need for careful screening in the high-risk patients. Furthermore, it indicates that duration of rheumatoid arthritis disease could be a possible factor linked to worse prognosis of chloroquine-induced maculopathy.
- Chloroquine-induced bull’s eye maculopathy in rheumatoid arthritis: related to disease duration?
Volume 26, Issue 8 , pp 1248-1253
- Cover Date
- Print ISSN
- Online ISSN
- Additional Links
- Chloroquine diphosphate
- Rheumatoid arthritis
- Risk factor
- Industry Sectors
- Author Affiliations
- 1. Division of Rheumatology, School of Medicine, University of São Paulo, Av. Dr. Arnaldo, 455, Sala 3133, CEP 01246-903, São Paulo, SP, Brazil
- 2. Department of Ophthalmology, School of Medicine, University of São Paulo, São Paulo, Brazil